Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Goodland, KS

May 3, 2020Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 3, 2020, 7:05 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 7:05 PM CDT (00:05 UTC)
Expired
May 3, 2020, 7:45 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:30 PM CDTHAIL 0.887 Nne Culbertson, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS53 KGLD 040005
SVRGLD
NEC087-145-040045-
/O.NEW.KGLD.SV.W.0004.200504T0005Z-200504T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
705 PM CDT Sun May 3 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Red Willow County in southwestern Nebraska...
  Northeastern Hitchcock County in southwestern Nebraska...

* Until 745 PM CDT.

* At 704 PM CDT, a severe thunderstorm was located 7 miles east of
  Hayes Center, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  McCook, Culbertson and Indianola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10035 4006 10036 4005 10081 4035 10109
TIME...MOT...LOC 0004Z 294DEG 29KT 4048 10087 

HAIL...1.00IN
WIND...60MPH
 
$$

PATTON
1 follow-up statement
914 
WWUS53 KGLD 040038
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
738 PM CDT Sun May 3 2020

NEC087-145-040045-
/O.CON.KGLD.SV.W.0004.000000T0000Z-200504T0045Z/
Red Willow NE-Hitchcock NE-
738 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN RED WILLOW AND NORTHEASTERN HITCHCOCK COUNTIES...

At 738 PM CDT, a severe thunderstorm was located 11 miles northwest
of Indianola, or 12 miles north of McCook, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
McCook and Indianola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10035 4006 10036 4014 10078 4035 10085
TIME...MOT...LOC 0038Z 294DEG 29KT 4037 10054 

HAIL...1.00IN
WIND...60MPH
 
$$

PATTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:50 PM CDT, 15 minutes earlier.

Area forecast discussion, May 3, 6:50 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Sun May 3 2020

.SHORT TERM...(This evening through Monday)
Issued at 230 PM MDT Sun May 3 2020

Subtle ridging in place most of the day has allowed surface
heating to occur and moderate instability axis has develop across
northeast Colorado and just along the Colorado-Kansas border area
before rapidly dropping off further east. Deep layer shear is very
strong, 60-70kts. There is also a weak surface boundary evident on
radar near the CO/KS border, the result of some weak surface
convergence. Synoptic forcing will arrive in a few hours, albeit
weak, but with an environment marginally conducive for supercells
think there will be a brief window for a severe storm or two
between about 23Z-03Z in the tri-border region of Kit Carson,
Yuma, Dundy, Cheyenne and Sherman counties. Hazards, in order of
likelihood, will be damaging wind gusts to 60 mph, hail up to
quarter size, and perhaps a brief tornado. After 02z, will
transition to more of wind and heavy rain threat, as another
stronger shortwave moves through areas along/north of Interstate
70 in the overnight hours. Models have shifted the heavier 1-2
inch rainfall amounts slightly further north into Nebraska,
reducing confidence a bit, however still could see locally heavy
rainfall as the stronger forcing moves through, with best chances
in southwest Nebraska. Low temperatures will range from the upper
40s to lower 50s.

Storms will likely linger into early Monday morning in northeast
areas, McCook to Norton, before exiting east by mid morning.
Meanwhile, a cold front will be entering western areas, bringing
clearing skies and gusty northwest winds. May see a period of
40-50 mph gusts as this front traverses the area through Monday
afternoon. Dew points do not really fall much behind the front, so
humidity forecast to stay well above critical values. As a result,
despite the windy conditions, fire weather problems are not
anticipated. Weak shortwave trough comes through in the afternoon
and evening, maybe enough forcing for isolated showers and
thunderstorms in the Palmer Divide area before fading after
sunset. High temperatures will be in the upper 60s to lower 70s
and lows Monday night in the upper 30s to lower 40s.

Upper ridge over the Great Basin Tuesday will begin to build
eastward with the axis reaching the length of the High Plains on
Wednesday. There is a weak wave in the northwest flow Tuesday
afternoon/eve, but instability axis is too far west, along the
Front Range, so not expecting any precipitation chances here. On
Wednesday, there is an impulse moving through the ridge axis which
may be enough for a few showers/isolated thunderstorms Wednesday
night, mainly after midnight, as nocturnal low level jet kicks in
and MUCAPE increases. Might see some small hail with stronger
storms. High temperatures on Tuesday and Wednesday will be in the
70s and lows both nights in the 30s and 40s. Afternoon humidity
values both days will be in the teens, but wind speeds currently
forecast to be light. As a result, elevated fire weather
conditions will be possible, but critical not expected at this
time.

.LONG TERM...(Thursday through Sunday)
Issued at 109 PM MDT Sun May 3 2020

The upper level flow will be from the northwest for this period.
This will allow multiple upper level short wave troughs to move over
the forecast area.  However, most of the forecast area will be under
dry air due to upper level ridge over the Great Basin extending onto
the Plains.  Therefore most of the chances for rainfall will be
northeast of the forecast area.  There will be some chances for
rainfall, however the forecast area will be mostly to the southwest
of where the rainfall will occur.

Temperatures for the period will be seasonal, with the warmest
temperatures on Thursday.  After Thursday cooler air will settle
over the forecast area as multiple upper level short wave troughs
move through.  Lows for Thursday and Friday nights have cooled some
since yesterday.  Would not be surprised to see this cooling trend
continue in the coming days.  The coldest night looks to be Friday
night, with lows falling into the mid 30s.  Confidence is moderate
of temperatures falling enough for atleast frost to form for most if
not all the forecast area Friday night.

Am thinking there will continue to be a night or two beyond this
week that a frost/freeze may occur until the upper level ridge over
the Great Basin either shifts east or flattens as the next upper
level trough moves through.  Currently the coolest night in the next
10 days looks to be Friday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun May 3 2020

Gusty southeast winds and VFR conditions with thunderstorms in
the vicinity are expected at GLD through about 05Z. Light showers
in the vicinity along with MVFR conditions due to lower ceilings
are expected after 09Z in addition to the possibility of IFR
conditions due to both lower ceilings and lower visibilities due
to fog between 12Z-15Z. After 15Z, conditions will return to VFR
with gusty northwest winds following the passage of a surface
trough.

MCK will be VFR with thunderstorms in the vicinity after 03Z.
Thunderstorms are expected at the site between 06-12Z with a
possibility of light rain showers and fog through about 15Z. MVFR
conditions due to lower ceilings will be observed between 12-19Z.
After 19Z, conditions will return to VFR with gusty northwest
winds on the back side of a surface trough that moves through the
area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, May 3, 12:28 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1128 AM MDT Sun May 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1128 AM MDT Sun May 3 2020 /1228 PM CDT Sun May 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for severe thunderstorms across portions of
the Tri-State area late this afternoon and evening, mainly north of
Interstate 70 and west of KS Highway 25 between 6 PM and 11 PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 3, 5:49 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
449 PM MDT Sun May 3 2020

COZ090-032315-
Yuma County CO-
449 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Otis, or 15 miles southwest of Yuma, moving northeast
at 45 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 10242 3981 10242 3980 10280 4000 10280
      4000 10279 4019 10279
TIME...MOT...LOC 2248Z 242DEG 38KT 3995 10289

PATTON
Local storm report, May 3, 6:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 E ECKLEY              40.10N 102.37W
05/03/2020  E0.25 INCH       YUMA               CO   TRAINED SPOTTER

&&
Local storm report, May 3, 6:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 W WRAY                40.08N 102.36W
05/03/2020  E0.25 INCH       YUMA               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:24 PM CDTSpecial Weather StatementGLDDundy21 min
May 3, 7:44 PM CDTSevere Thunderstorm WarningGLDRed Willow46 min
May 4, 1:48 AM CDTSpecial Weather StatementGLDDundy42 min
May 4, 1:55 AM CDTSpecial Weather StatementGLDHitchcock50 min
May 4, 2:02 AM CDTSevere Thunderstorm WarningGLDDundy58 min
May 4, 2:59 AM CDTSpecial Weather StatementGLDHitchcock46 min
May 4, 3:06 AM CDTSpecial Weather StatementGLDDundy54 min
May 4, 3:35 AM CDTSpecial Weather StatementGLDRed Willow55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.